IEEE Transactions on Automatic Control

Issue 10 • Oct. 1988

Filter Results

Displaying Results 1 - 21 of 21
  • Asymptotically efficient adaptive allocation rules for the multiarmed bandit problem with switching cost

    Publication Year: 1988, Page(s):899 - 906
    Cited by:  Papers (45)  |  Patents (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (607 KB)

    The authors consider multiarmed bandit problems with switching cost, define uniformly good allocation rules, and restrict attention to such rules. They present a lower bound on the asymptotic performance of uniformly good allocation rules and construct an allocation scheme that achieves the bound. It is found that despite the inclusion of a switching cost the proposed allocation scheme achieves th... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Fixed modes and nonlinear noninteracting control with stability

    Publication Year: 1988, Page(s):907 - 914
    Cited by:  Papers (46)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (853 KB)

    The existence of a fixed internal dynamics, inherent to the noninteraction requirement, is identified. When unstable, this represents an obstruction to the achievement of noninteracting control with stability, by means of static state-feedback. Remarkably, whenever one leaves the class of linear systems, this obstruction cannot, in general, be removed by dynamic state-feedback.<> View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Asymptotic orders of reachability in perturbed linear systems

    Publication Year: 1988, Page(s):915 - 923
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (1061 KB)

    A framework for studying asymptotic orders of reachability in perturbed linear, time-invariant systems is developed. The systems of interest are defined by matrices that have asymptotic expansions in powers of a perturbation parameter epsilon about the point 0. The reachability structure is exposed by means of the Smith form of the reachability matrix. This approach is used to provide insight into... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Minimization of a regulated response to a fixed input

    Publication Year: 1988, Page(s):924 - 930
    Cited by:  Papers (70)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (544 KB)

    The problem of minimizing a regulated output due to a specific bounded input is solved in the SISO (single-input single-output) discrete-time case. It is shown that, in most situations, the optimal solution will not exist, but given any epsilon >0, it is possible to find a suboptimal solution with performance within epsilon of the optimal performance. The proposed approach is extended to the probl... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On almost invariant subspaces of structural systems and decentralized control

    Publication Year: 1988, Page(s):931 - 939
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (819 KB)

    Graph-theoretic conditions are obtained for a structured system to have the property that the supremal L/sub /p-almost invariant (controllability) subspace is generically the entire state space and that the infimal /sup L//sub /p-almost conditional invariant (complementary observability) subspace is generically the zero subspace. The conditions are used to determine stabilizability of structured i... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The LQG optimal regulation problem for systems with perfect measurements: explicit solution, properties, and application to practical designs

    Publication Year: 1988, Page(s):941 - 944
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (483 KB)

    The continuous-time stationary linear-quadratic-Gaussian (LQG) optimal regulation problem is considered where the measurements are free of white noise components. A simple direct solution in the s-domain is derived for the optimal controller for general linear, time-variant right-invertible or left-invertible systems. The explicit expressions that are found for the controller transference and for ... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A geometric approach to the theory of 2-D systems

    Publication Year: 1988, Page(s):946 - 950
    Cited by:  Papers (21)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (565 KB)

    The authors develop a geometric approach to the theory of 2-D (two-dimensional) systems, defining in a suitable way the notion of (A/sub 1.2/, B/sub 1.2/)-invariant subspaces and of controlled invariant subspaces. Such subspaces are shown to have good computational and feedback properties, which make them useful in application. In particular, sufficient conditions and constructive procedures are o... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The output stabilization of SISO bilinear systems

    Publication Year: 1988, Page(s):950 - 952
    Cited by:  Papers (13)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (323 KB)

    A quite general approach to the problem of stabilizing a SISO (single-input single-output) bilinear system by output feedback is presented. Following a Lyapunov-like method, a family of admissible controls is defined and an easy way for deriving its general features is proposed. Previous results can be obtained as special cases of this approach. Numerical examples are included to show the feasibil... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An estimator for uncertain output matrix systems

    Publication Year: 1988, Page(s):967 - 969
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (248 KB)

    A linear time-invariant optimal estimator for uncertain output matrix systems is considered. Uncertainty of the output matrix is represented by a set of multiple parameters, and the optimal estimator is introduced by minimizing the expected cost function of the estimation error. When the number of measured variables is small, the order of the optimal estimator does not depend on the number of mode... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the maximal achievable accuracy in nonlinear filtering problems

    Publication Year: 1988, Page(s):965 - 967
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    The optimal filtering error for a class of nonlinear cone-bounded filtering problems is analyzed for the case of observation noise intensity tending to zero. A sufficient condition for the resulting optimal error covariance matrix to tend to zero is derived by relating the nonlinear filtering problems to linear ones. The results are specialized for the case of nonlinear autoregressive moving-avera... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A generalized MFD criterion for fixed modes

    Publication Year: 1988, Page(s):986 - 988
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (232 KB)

    A generalized matrix fraction description (MFD) criterion for fixed modes with arbitrarily constrained feedback structure is presented. The efficiency of the new criterion in structure analysis is illustrated by a numerical example. This criterion, which generalizes that of B.O. Anderson and D.J. Clements (Automatica, vol.17, p.703-12, 1981), is shown to be more convenient in some cases than other... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A fundamental multivariable robustness theorem for robust eigenvalue assignment

    Publication Year: 1988, Page(s):940 - 941
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (184 KB)

    A fundamental robustness theorem for robust eigenvalue assignment of multivariable feedback systems is derived. The theorem determines whether a perturbed multivariable feedback system has its characteristic polynomial zeros located in the same regions as the nominal system does. It can be applied to continuous systems as well as to discrete systems. The theorem can handle nonsquare transfer matri... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A relative error bound for balanced stochastic truncation

    Publication Year: 1988, Page(s):961 - 965
    Cited by:  Papers (42)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (376 KB)

    Recently, several methods have appeared for the approximation of (power) spectra, notably balanced stochastic truncation (BST). It is shown that BST satisfies a relative error bound approximately twice the bound for the relative error method (REM) proper. This offers a quantitative basis for the observation that BST and REM produce similar reduced-order models. Balanced stochastic truncation can t... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Robust Schur stability of a polytope of polynomials

    Publication Year: 1988, Page(s):984 - 986
    Cited by:  Papers (61)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (244 KB)

    The main objective of the authors is to provide a necessary and sufficient condition for a polytope of polynomials to have all its zeros inside the unit circle. The criterion obtained serves as a discrete-time counterpart for results in S. Bialas (1985) and F. Fu and B.R. Barmish (1987) for the continuous case. Also, the results are reduced to operations on (n-1)×(n-1) matr... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Analysis of adaptive identifiers in the presence of unmodeled dynamics: averaging and tuned parameters

    Publication Year: 1988, Page(s):969 - 976
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (584 KB)

    The authors analyze the behavior of a standard identifier when the plant contains additional dynamics, called unmodeled dynamics, which invalidate the known order assumption. The first result of the analysis is an input richness condition which does not depend on the order of the unmodeled dynamics to guarantee persistency of excitation of the regressor. Then it is shown that the persistently exci... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Solving the discrete Lyapunov equation using the solution of the corresponding continuous Lyapunov equation and vice versa

    Publication Year: 1988, Page(s):944 - 946
    Cited by:  Papers (6)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (276 KB)

    It is demonstrated that for arbitrary linear autonomous systems, a quadratic form yielding a Lyapunov function for the continuous-time system can be used to derive rather easily a Lyapunov function of the same type for the corresponding discrete-time system resulting from it by sampling with sampling period τ. Conversely, if for an arbitrary discrete system allowing an interpretation as sample... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Time domain and frequency domain conditions for strict positive realness

    Publication Year: 1988, Page(s):988 - 992
    Cited by:  Papers (150)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (288 KB)

    The author states various time-domain and frequency-domain conditions pertaining to multivariate strict positive real systems and establishes the relationship between these conditions. Their relationship is clarified by means of a three-tier diagram; each tier represents a set of equivalent conditions successively stronger than the lower tier. The main theorem in the present study can be considere... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Deterministic and stochastic robustness measures for discrete systems

    Publication Year: 1988, Page(s):952 - 955
    Cited by:  Papers (35)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (284 KB)

    Deterministic and stochastic Lyapunov theorems are used to demonstrate the robustness of a stable linear, time-variant, discrete-time nominal system to both unknown deterministic and stochastic perturbations. Time-domain conditions are presented on the appropriate deterministic or random characteristics of perturbations to maintain the proper stability behavior of the overall system. It is conclud... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On a relaxation of SPR condition in parallel MRAS-continuous-time case

    Publication Year: 1988, Page(s):976 - 979
    Cited by:  Papers (8)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (328 KB)

    It is shown that the strict positive realness (SPR) condition for asymptotic stability of the continuous-time parallel model reference adaptive system (MRAS) can be removed provided that the parameter adaption law includes a proportional term and the information matrix is made sufficiently large. The present result a continuous-time counterpart of an earlier result (M. Tomizuka, ibid., vol.27, no.... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Functional series modeling approach to identification of nonstationary stochastic systems

    Publication Year: 1988, Page(s):955 - 961
    Cited by:  Papers (9)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (560 KB)

    The problem of identification of a nonstationary stochastic system is considered, and an estimation method based on the functional series modeling (FSM) of the system parameter trajectory is proposed for its solution. It is shown that the parameter-matching properties of FSM estimators can be described in terms of the appropriately defined (time-varying) impulse and frequency responses. It is sugg... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Disturbance-generated bifurcation in a prototype adaptive system with e1-modification law

    Publication Year: 1988, Page(s):979 - 984
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (412 KB)

    The e1-modification law has been proposed by K.S. Narendra and A.M. Annaswamy (ibid., vol.32, no.2, pp.134-5, 1987) for robust model reference adaptive control in the presence of bounded disturbances. Using this law, it is shown by the present authors that, in the case of regulation, a prototype adaptive control system with a single unknown pole and an unknown constant disturba... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame